Florida, 2001

Drought in Florida, May 1 to 20, 2001

May 1 to 20, 2001 · NWS MFL · 5 events in 5 counties and zones

A 13-month period of below normal rainfall ended on May 20 with the beginning of the 2001 rainy season. Rainfall amounts since May 2000 over interior and southwest portions of south Florida and over all of Palm Beach County averaged about 30% below normal.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$100 million
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A 13-month period of below normal rainfall ended on May 20 with the beginning of the 2001 rainy season. Rainfall amounts since May 2000 over interior and southwest portions of south Florida and over all of Palm Beach County averaged about 30% below normal. Lake Okeechobee fell to an historic low level of 9.1 feet. Sugar cane and other crops were adversely impacted as were marine activities around Lake Okeechobee. An above normal number of wildfires occurred with occasional periods of smoke drifting into the southeast and southwest Florida metropolitan areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 1, 1:40 AM EST, 6 hours 20 minutes earlier.

Area forecast discussion, May 1, 1:40 AM EST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
240 AM EDT TUE MAY 1 2001

UNSETTLED PATTERN WILL LIKELY CONTINUE OVER SOUTH FLORIDA THROUGH
THE END OF THE WEEK. CURRENTLY...UPPER TROUGH TO THE EAST OF AREA
WILL CONTINUE TO MOVE AWAY TODAY WHILE ANOTHER TROUGH CARVES OUT
OVER THE GULF OF MEXICO. THIS SCENARIO SEEMS REASONABLE WITH STRONG
JET EXTENDING FROM JUST SOUTH OF BROWNSVILLE SOUTHEAST TO YUCATAN
PENINSULA. OVERALL...MODELS PRETTY SIMILAR WITH MID AND UPPER LEVEL
FEATURES THROUGH THE SHORT TERM PERIOD. VARIATIONS BEGIN TO SHOW UP
IN SURFACE FEATURES WITH AVN FORECASTING CYCLOGENESIS OFF THE NORTH
COAST OF CUBA...THEN DEEPENING LOW RAPIDLY AND MOVING NORTH THROUGH
THE BAHAMAS AND OFF THE EAST CENTRAL FLORIDA COAST BY THURSDAY
EVENING. ETA DOES FORECAST SURFACE LOW DEVELOPMENT IN THE SAME
GENERAL AREA...BUT IS NOT NEARLY AS AGRESSIVE INTENSIFYING THE
SYSTEM. FOR NOW...WILL GO CLOSER TO ETA FOR THE 36 TO 48 HOUR TIME
FRAME...THEN CLOSER TO AVN BEYOND THOUGH NOT AS HIGH ON SPEEDS AS
AVN INDICATING. COOR ON THIS WITH MLB AND TAFB. AS FAR AS POPS
GO...WILL GO WITH A BLEND OF MAV AND FWC MOS. ALTHOUGH THE HIGHER
NGM POPS HAVE VERIFIED THE PAST FEW DAYS...AMOUNTS HAVE ACTUALLY
BEEN ON THE LIGHT SIDE. WILL SHADE TEMPS CLOSER TO AVN MOS.

MARINE...AS MENTIONED ABOVE...FORECAST VALUES WILL BE HIGHLY
DEPENDENT ON INTENSITY AND TRACK OF LOW. WILL CONTINUE WITH SCA
TODAY FOR ATLANTIC WATERS WITH SCEC FOR REMAINDER OF WATERS.

EXTENDED...NO CHANGES PLANNED HERE. IF THE INTENSITY OF LOW FROM AVN
VERIFIES...COULD SEE DRIER AIR ALONG WITH INCREASING SUBSIDENCE
WORKING INTO AREA OVER THE WEEKEND. FOR TH TIME BEING WILL MAINTAIN
LOW CHANCES FOR AFTERNOON SHOWERS AND THUNDERSTORMS.

MIA WE 080/O72 082/071 083 486454
PBI WW 079/071 081/070 083 486465

.MIA...SMALL CRAFT ADVISORY TODAY ATLANTIC WATERS.

KOSIER

In the hours before

Special weather statement, May 1, 4:30 AM EST, 3 hours 30 minutes before
FLZ063-066>075-011800-

SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
530 AM EDT TUE MAY 1 2001

...RIP CURRENTS LIKELY ALONG EAST COAST BEACHES TODAY...

NORTHEAST TO EAST WINDS 20 KNOTS ALONG THE COASTAL SECTIONS OF PALM
BEACH...BROWARD...AND MIAMI-DADE COUNTIES WILL MAKE RIP CURRENTS
LIKELY ALONG ATLANTIC OCEAN BEACHES TODAY.

THE LARGE AREA OF LIGHT RAIN THAT HAD BEEN OVER THE STRAITS...
KEYS... AND EXTREME SOUTH FLORIDA YESTERDAY JUST ABOUT DISSIPATED
DURING THE NIGHT... AND MORE NORMAL WIDELY SCATTERED SHOWERS IN THE
EASTERLY FLOW HAS TAKEN OVER. WITH THE DISSIPATION OF THE LARGE RAIN
AREA THE OVERALL EXTENT AND THICKNESS OF THE CLOUD COVER OVER SOUTH
FLORIDA HAS ALSO DECREASED. THIS MAY ALLOW AT LEAST SOME PERIODS OF
MIXED CLOUDS AND SUNSHINE... WITH A MUCH BETTER CHANCE OF
THUNDERSTORMS TODAY. EVEN THOUGH SEVERE WEATHER IS NOT EXPECTED...
BRIEF STRONG WIND GUSTS AND CLOUD TO GROUND LIGHTNING STRIKES ARE
POSSIBLE ACROSS MOST OF SOUTH FLORIDA PARTICULARLY DURING THE
AFTERNOON HOURS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED OVER SOUTH FLORIDA
TODAY...AND SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR AiDDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Inland Palm Beach

When
May 1, 8:00 AM EST to May 20, 8:00 AM EST
Where
Inland Palm Beach forecast zone
Crop damage
$100 million
Reported by
NEWSPAPER
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

Drought, Coastal Palm Beach

When
May 1, 8:00 AM EST to May 20, 8:00 AM EST
Where
Coastal Palm Beach forecast zone
Reported by
NEWSPAPER
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

Drought, Glades

When
May 1, 8:00 AM EST to May 20, 8:00 AM EST
Where
Glades forecast zone
Reported by
NEWSPAPER
Coordinates
26.957, -81.189 (the zone’s center; the record gives no point)

Drought, Hendry

When
May 1, 8:00 AM EST to May 20, 8:00 AM EST
Where
Hendry forecast zone
Reported by
NEWSPAPER
Coordinates
26.554, -81.166 (the zone’s center; the record gives no point)

Drought, Inland Collier

When
May 1, 8:00 AM EST to May 20, 8:00 AM EST
Where
Inland Collier forecast zone
Reported by
NEWSPAPER
Coordinates
26.099, -81.381 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5238084, 5238085, 5238086, 5238087, 5238088.